Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Risk of Gastrointestinal Events During Lapatinib Therapy

A Meta-Analysis From 12,402 Patients With Cancer

Yang, XiongWen MD1; Pan, Xiong MD1; Cheng, Xiaoshu MD2; Kuang, YuKang MD3; Cheng, YingZhang MD2,*

doi: 10.1097/MJT.0000000000000368
Original Articles
Buy

Lapatinib, a tyrosine kinase inhibitor used as an anticancer therapeutic agent, has adverse events associated with treatment resulting in noncompliance and withdrawal from the therapy. Here, we performed meta-analysis of published clinical trials to determine relative risk (RR) and incidence of gastrointestinal events during lapatinib therapy in patients with cancer. A comprehensive literature search was performed and summary incidence, RR, and 95% confidence intervals (CI) were calculated using fixed-effects or random-effects models, depending on the heterogeneity of trials. Thirty-six trials with 12,402 patients were included; summary incidences of all-grade gastrointestinal events in patients with cancer were diarrhea 57.8%, nausea 30.8%, and vomiting 19.6%. Lapatinib combination with chemotherapy or any anti-HER2 mAbs were associated with significant risk of all-grade diarrhea [(RR 3.64, 95% CI, 2.96–4.49), (RR 2.89, 95% CI, 2.21–3.79), respectively] and high-grade diarrhea [(RR 11.25, 95% CI, 7.31–17.33), (RR 9.96, 95% CI, 7.23–13.72), respectively], and lapatinib combination with chemotherapy group showed a significantly increased risk of all-grade nausea (RR 1.54, 95% CI, 1.25–1.89). Lapatinib combination with chemotherapy or any anti-HER2 mAbs were associated with significant risk of all-grade vomiting [(RR 1.47, 95% CI, 1.12–1.93), (RR 1.30, 95% CI, 1.11–1.52), respectively]. Lapatinib combination with any anti-HER2 mAbs was associated with a significant risk of high-grade vomiting (RR 2.25, 95% CI, 1.41–3.61). This study revealed a significantly increased risk of diarrhea, nausea, and vomiting in patients with cancer receiving lapatinib, suggesting that appropriate clinical intervention and gastrointestianal protective agents should be emphasized.

1Medical College of Nanchang University, Nanchang, China;

2Department of Cardiology, The Second Affiliated Hospital of Nanchang University, Nanchang, China; and

3Thoracic Surgery, Jiangxi Province Tumor Hospital, Nanchang, China.

Address for correspondence: Department of Cardiology, The Second Affiliated Hospital of Nanchang University, No.1 Minde Rd, Nanchang, China. E-mail: chengyingzhang123@163.com

The authors have no conflicts of interest to declare.

X. Yang and X. Pan contributed equally to this work.

Copyright © 2018 Wolters Kluwer Health, Inc. All rights reserved.